FDA Issues Zocor Warning, But Only Tells Half the Story!
As you may have seen in the news this week, the Food and Drug Administration (FDA) issued an important warning about the cholesterol-lowering drug Zocor (simvastatin).
They announced that the high 80 mg dose can cause muscle myopathy, or weakening—especially in the first year of use. They also said that no new patients should be put on the 80 mg dose.
While I applaud the FDA for coming out of the closet and saying that high-dose statin drugs can be dangerous, their warning only tells half the story. Myopathy (or muscle weakening) is the most common side-effect of statin drugs, but it’s only the tip of the iceberg. Statin drugs can also cause memory problems, cognition difficulties, liver problems, polyneuropathy, and muscle weakness. But it’s only the muscle and liver problems that get the most press.
All of these additional side effects are under-communicated by physicians to their patients—and are underreported by the patients themselves. The lack of knowledge on these side-effects is nothing short of frightening. I’ve seen patients who told me it was hard for them to get out of their dinner chair because their muscles hurt, or they were so weak that they thought they had the flu—but no one connected their issues to statin use. I even had one woman tell me she needed glasses because she couldn’t focus her eyes, and as soon as I took her off of statins her eyes got better.
So, what’s the bottom line for you?
First of all, I agree with the FDA that no one should be put on high-dose statin drugs. Yet, I am in favor of lesser dose statin drugs for middle-aged males with coronary artery disease, because this group has the most to gain from these medications—so the benefits outweigh the risks. But there’s something I need to clarify here: The gain isn’t the cholesterol-lowering effect produced by statin drugs. Rather, it’s the fact that statin drugs thin the blood and reduce inflammation, which is the real way to combat coronary artery disease.
The second thing I would like to see the FDA do is say that statin drugs should not be used for cholesterol lowering in younger to middle-aged women—because the benefits are not worth the risks in those cases. As I’ve been saying for years, treating cholesterol numbers alone is poor medicine.
Finally, I want to remind you that if you’re on a statin drug, you MUST take coenzyme Q10 (Co10) because statins deplete the body of this important nutrient. At a minimum, you want to take 200 mg of highly-absorbable CoQ10 in divided doses with your statins. That’s just a smart practice.
Enjoy What You've Just Read?
Get it delivered to your inbox! Signup for E-News and you'll get great content like you've just read along with other great tips and guides for Dr. Sinatra!
Meet Dr. Sinatra
Dr. Stephen Sinatra is a highly respected and sought-after cardiologist and nutritionist with more than 30 years of clinical practice, research, and study. His integrative approach to heart health focuses on reducing inflammation in the body and maximizing the heart's ability to produce and use energy. More About Dr. Sinatra
Dr. Stephen Sinatra's Favorites
Doctor-recommended support for healthy cholesterol ratios, blood pressure & overall heart health
Refuel your cellular engines for efficient heart function
Strength, energy, endurance--get the targeted nutrient support a man needs most
Stay youthful, healthy, vibrant and balanced with nutrient support designed to meet a woman's needs